Approaching criticality via the zero dissipation limit in the abelian avalanche model


Jarai, A. A., Redig, F. and Saada, E., 2015. Approaching criticality via the zero dissipation limit in the abelian avalanche model. Journal of Statistical Physics, 159 (6), pp. 1369-1407.

Related documents:

PDF (Accepted version) - Requires a PDF viewer such as GSview, Xpdf or Adobe Acrobat Reader
Download (455kB) | Preview

    Official URL:

    Related URLs:


    The discrete height abelian sandpile model was introduced by Bak, Tang & Wiesenfeld and Dhar as an example for the concept of self-organized criticality. When the model is modified to allow grains to disappear on each toppling, it is called bulk-dissipative. We provide a detailed study of a continuous height version of the abelian sandpile model, called the abelian avalanche model, which allows an arbitrarily small amount of dissipation to take place on every toppling. We prove that for non-zero dissipation, the infinite volume limit of the stationary measure of the abelian avalanche model exists and can be obtained via a weighted spanning tree measure. We show that in the whole non-zero dissipation regime, the model is not critical, i.e., spatial covariances of local observables decay exponentially. We then study the zero dissipation limit and prove that the self-organized critical model is recovered, both for the stationary measure and for the dynamics. We obtain rigorous bounds on toppling probabilities and introduce an exponent describing their scaling at criticality. We rigorously establish the mean-field value of this exponent for d > 4.


    Item Type Articles
    CreatorsJarai, A. A., Redig, F. and Saada, E.
    Related URLs
    URLURL Type Full-text
    DepartmentsFaculty of Science > Mathematical Sciences
    Research Centres
    ID Code28019


    Actions (login required)

    View Item

    Document Downloads

    More statistics for this item...